Alert archive / Alaska / Blizzard Watches in 2009
Blizzard Watch 9, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Feb 7, 2009, 3:55 PM AKST. It took effect at Feb 8, 2009, 3:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 7, 2009, 3:55 PM AKST (00:55 UTC)
- In effect from
- Feb 8, 2009, 3:00 PM AKST
- Expired
- Feb 8, 2009, 5:01 AM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 080055 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 355 PM AKST SAT FEB 7 2009 AKZ155-080200- /X.EXP.PAFC.BZ.W.0009.000000T0000Z-090208T0100Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 355 PM AKST SAT FEB 7 2009 ...BLIZZARD WARNING WILL EXPIRE AT 4 PM AKST THIS AFTERNOON ALONG THE COAST... THE BLIZZARD WARNING WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. WINDS ACROSS THE KUSKOKWIM DELTA COAST HAVE DECREASED AND VISIBILITIES HAVE IMPROVED ACROSS THE AREA. VISIBILITIES MAY STILL DROP TO LESS THAN ONE MILE AT TIMES LOCALLY. $$ AKZ181-080300- /X.CON.PAFC.BZ.W.0009.000000T0000Z-090208T0300Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 355 PM AKST SAT FEB 7 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS AFTERNOON... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS AFTERNOON. NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH COMBINED WITH STEADY SNOW SHOWERS WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH LATE THIS AFTERNOON. SNOW SHOWERS ARE EXPECTED TO DIMINISH LATE THIS AFTERNOON AND EARLY EVENING ALLOWING FOR SOME IMPROVEMENT IN VISIBILITIES. WINDS WILL THEN DIMINISH THROUGH THE EVENING HOURS RESULTING IN SIGNIFICANT IMPROVEMENTS AS THE NIGHT WEARS ON. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ191-195-081400- /X.NEW.PAFC.BZ.A.0009.090209T0000Z-090209T1000Z/ WESTERN ALEUTIANS-PRIBILOF ISLANDS- INCLUDING THE CITIES OF...SHEMYA AND AMCHITKA...SAINT PAUL 355 PM AKST SAT FEB 7 2009 ...BLIZZARD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. WINDS WILL INCREASE WITH AN APPROACHING FRONT FROM THE WEST IN THE PRIBILOFS BEGINNING SUNDAY AFTERNOON. WIND SPEEDS ARE EXPECTED TO REACH 35 TO 45 MPH. VISIBILITIES WILL DECREASE WITH BLOWING SNOW AND POSSIBLY DROP AS LOW AS ONE QUARTER MILE AT TIMES. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
3 follow-up statements
000 WWAK42 PAFC 080107 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 407 PM AKST SAT FEB 7 2009 AKZ191-080215- /X.CAN.PAFC.BZ.A.0009.090209T0000Z-090209T1000Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 407 PM AKST SAT FEB 7 2009 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WATCH. $$ AKZ181-080300- /X.CON.PAFC.BZ.W.0009.000000T0000Z-090208T0300Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 407 PM AKST SAT FEB 7 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS AFTERNOON... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS AFTERNOON. NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH COMBINED WITH STEADY SNOW SHOWERS WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH LATE THIS AFTERNOON. SNOW SHOWERS ARE EXPECTED TO DIMINISH LATE THIS AFTERNOON AND EARLY EVENING ALLOWING FOR SOME IMPROVEMENT IN VISIBILITIES. WINDS WILL THEN DIMINISH THROUGH THE EVENING HOURS RESULTING IN SIGNIFICANT IMPROVEMENTS AS THE NIGHT WEARS ON. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ195-081415- /X.CON.PAFC.BZ.A.0009.090209T0000Z-090209T1000Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 407 PM AKST SAT FEB 7 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. WINDS WILL INCREASE WITH AN APPROACHING FRONT FROM THE WEST IN THE PRIBILOFS BEGINNING SUNDAY AFTERNOON. WIND SPEEDS ARE EXPECTED TO REACH 35 TO 45 MPH. VISIBILITIES WILL DECREASE WITH BLOWING SNOW AND POSSIBLY DROP AS LOW AS ONE QUARTER MILE AT TIMES. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
000 WWAK42 PAFC 080245 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 545 PM AKST SAT FEB 7 2009 AKZ181-080345- /X.EXP.PAFC.BZ.W.0009.000000T0000Z-090208T0300Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 545 PM AKST SAT FEB 7 2009 ...BLIZZARD WARNING WILL EXPIRE AT 6 PM AKST THIS AFTERNOON... THE BLIZZARD WARNING WILL EXPIRE AT 6 PM AKST THIS AFTERNOON. CONDITIONS HAVE IMPROVED AS STRONGEST WINDS ARE PASSING TO THE EAST. $$ AKZ195-081545- /X.CON.PAFC.BZ.A.0009.090209T0000Z-090209T1000Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 545 PM AKST SAT FEB 7 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. WINDS WILL INCREASE WITH AN APPROACHING FRONT FROM THE WEST IN THE PRIBILOFS BEGINNING SUNDAY AFTERNOON. WIND SPEEDS ARE EXPECTED TO REACH 35 TO 45 MPH. VISIBILITIES WILL DECREASE WITH BLOWING SNOW AND POSSIBLY DROP AS LOW AS ONE QUARTER MILE AT TIMES. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
000 WWAK42 PAFC 081401 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 501 AM AKST SUN FEB 8 2009 AKZ195-090315- /X.UPG.PAFC.BZ.A.0009.090209T0000Z-090209T1000Z/ /X.NEW.PAFC.BZ.W.0010.090208T2100Z-090209T1200Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 501 AM AKST SUN FEB 8 2009 ...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 3 AM AKST MONDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING FOR THE PRIBILOF ISLANDS. THE WARNING IS IN EFFECT FROM NOON TODAY TO 3 AM AKST MONDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG WEATHER FRONT IS APPROACHING THE PRIBILOF ISLANDS FROM THE WEST AND WILL PASS OVER THE AREA TONIGHT. EAST WINDS IN ADVANCE OF THE FRONT ARE EXPECTED TO REACH SPEEDS OF 25 TO 45 MPH TODAY AND TONIGHT. VISIBILITIES IN SNOW AND BLOWING SNOW WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Feb 7, 5:00 AM AKST, 10 hours 55 minutes earlier.
Area forecast discussion, Feb 7, 5:00 AM AKST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST SAT FEB 7 2009
.ANALYSIS AND UPPER LEVELS...
AT THE SURFACE...A 987 MB LOW IS LOCATED IN THE EASTERN GULF OF
ALASKA. A 994 MB LOW IS WEAKENING OVER THE KUSKOKWIM DELTA...WITH A
COLD FRONT EXTENDING SOUTHWARD OVER BRISTOL BAY AND THE ALASKA
PENINSULA. A FRONT LOCATED WELL AHEAD OF A NORTH PACIFIC LOW IS
APPROACHING THE WESTERN ALEUTIANS.
IN THE UPPER LEVELS...A TROUGH IS OVER THE THE EASTERN BERING SEA AND
WESTERN MAINLAND. A RIDGE IS OVER THE WESTERN ALEUTIANS AND BERING
SEA. ELSEWHERE...SOUTHWEST FLOW IS PRESENT OVER THE EASTERN MAINLAND
AND GULF OF ALASKA.
.MODEL DISCUSSION...
MODELS ARE IN BETTER AGREEMENT TONIGHT THAN LAST NIGHT...WITH GENERAL
AGREEMENT THROUGH 12Z MONDAY. SIGNIFICANT DIFFERENCES ARISE BY 00Z
TUESDAY. MAIN DISAGREEMENTS PERTAIN TO THE EVOLUTION OF THE NORTH
PACIFIC LOW APPROACHING THE WESTERN ALEUTIANS EARLY IN THE WEEK.
MODELS ARE ALSO HAVING PROBLEMS DISCERNING THE DEVELOPMENT AND
SUBSEQUENT EVOLUTION OF A TRIPLE POINT LOW IN THE GULF ON MONDAY.
FORECASTS THROUGH MONDAY WERE CONSTRUCTED USING A GFS/NAM BLEND FOR
CONSISTENCY.
.SHORT TERM FORECAST...
.SOUTHCENTRAL...
MAIN FORECAST PROBLEM ACROSS SOUTHCENTRAL IN THE SHORT TERM IS FOG
FORMATION ALONG COOK INLET AND THE MATANUSKA VALLEY. FOG SHOULD
GENERALLY BE ON THE DECREASE AS THE DAY WEARS ON...WITH REFORMATION
TONIGHT IN THE SAME AREAS. KODIAK ISLAND WILL SEE AN INCREASED THREAT
OF SNOW SHOWERS TODAY AS THE UPPER TROUGH SWINGS THROUGH...WITH LIGHT
ACCUMULATIONS AND IMPROVING CONDITIONS BY TONIGHT. OTHERWISE EXPECT
TRANQUIL CONDITIONS ACROSS THE REGION WITH MOSTLY TO PARTLY CLOUDY
SKIES...AND LIGHT WINDS THROUGH THE END OF THE WEEKEND.
.SOUTHWEST...
SNOW SHOWERS AND GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH
TONIGHT AS THE LOW OVER THE KUSKOKWIM VALLEY DISSIPATES. THE UPPER
LEVEL TROUGH IS ALSO TRANSLATING EASTWARD...ACTING TO SYNOPTICALLY
ENHANCE SNOWFALL. SNOW ACROSS THE SOUTHWEST MAINLAND WILL BE HEAVIEST
ACROSS THE ALASKA PENINSULA...WHERE CONDITIONS WILL BEGIN IMPROVING
BY TONIGHT AFTER THE TROUGH PASSES. SUNDAY WILL SEE A DWINDLING
CHANCE OF SNOW SHOWERS...WITH LIGHTER WINDS AND CLEARING SKIES.
.BERING SEA AND ALEUTIANS...
THE AFOREMENTIONED FRONT WILL SPREAD RAIN AND SNOW THROUGH THE
WESTERN ALEUTIANS TODAY...ALONG WITH STRONG EASTERLY WINDS. THE FRONT
WILL PROGRESS ACROSS THE ALEUTIANS...AFFECTING THE CENTRAL ISLANDS
TONIGHT INTO SUNDAY AND THE EASTERN ISLANDS SUNDAY NIGHT INTO MONDAY.
PRECIPITATION WILL REMAIN ALL SNOW IN THE PRIBILOFS...BUT WILL NOT BE
AS WIDESPREAD AS OVER THE ALEUTIANS.
.LONG TERM FORECAST...
THE TRIPLE POINT LOW DEVELOPING IN THE GULF ON MONDAY WILL DIVE
SOUTHEASTWARD TOWARD THE PACIFIC NORTHWEST. A QUASI STATIONARY LOW
WILL DEVELOP OVER THE NORTHERN GULF WEDNESDAY...AND PERSIST THROUGH
THURSDAY. ANOTHER NORTH PACIFIC LOW WILL IMPACT THE ALEUTIANS AND
BERING SEA MID TO LATE WEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING 191
MARINE...STORM 175 176
GALE 130 132 150 155 160 165 170 172
HEAVY FREEZING SPRAY 121 129 150 155 165 179
FIRE WEATHER...NONE
NRH FEB 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 4:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 7, 4:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 7, 4:00 PM AKST | Gale Warning | AFC | 2 hr | |
| Feb 7, 4:00 PM AKST | Hurricane Force Wind Warning | AFC | 12 hr | |
| Feb 7, 4:00 PM AKST | Storm Warning | AFC | 36 hr | |
| Feb 7, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | ||
| Feb 7, 4:21 PM AKST | Wind Chill Advisory | AFC | 13 hr | |
| Feb 7, 6:15 PM AKST | Storm Warning | AFC | 10 hr | |
| Feb 7, 6:15 PM AKST | Heavy Freezing Spray Warning | AFC | 10 hr | |
| Feb 7, 10:25 PM AKST | Gale Warning | AFC | 33 hr | |
| Feb 7, 10:25 PM AKST | Storm Warning | AFC | 6 hr | |
| Feb 8, 4:00 AM AKST | Brisk Wind Advisory | AFC | 3 hr | |
| Feb 8, 4:00 AM AKST | Gale Warning | AFC | 3 days | |
| Feb 8, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Feb 8, 4:00 AM AKST | Small Craft Advisory | AFC | 3 days | |
| Feb 8, 4:00 AM AKST | Small Craft Advisory | AFC | 24 hr | |
| Feb 8, 4:00 AM AKST | Storm Warning | AFC | 48 hr | |
| Feb 8, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Feb 8, 5:01 AM AKST | Blizzard Warning | AFC | 18 hr |
Nearby
Blizzard Watches in Alaska, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.